MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. DISPOSABLE BALLOON CATHETER

AOMORI OLYMPUS CO., LTD. DISPOSABLE BALLOON CATHETER
Model Number B5-2C
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Foreign Body In Patient (2687)
Date of Event 02/05/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported during an emergency bronchoscopy to retrieve a foreign body (garden pea) from a patient's lung the physician attempted to retrieve using a balloon catheter.The balloon dislodged and they were unable to retrieve either with a forceps.The customer later confirmed the detached part was the balloon and the tube distal to the balloon.The tube proximal to the balloon was still attached.The procedure was extended by a few minutes.As there was some bleeding and the patient was not well sedated or comfortable; therefore, the procedure was discontinued and the patient was transferred to cardiothoracic at royal infirmary of edinburgh for a rigid bronchoscopy.The customer advised that the reason for the transfer was not due to the bleed but because of the foreign body (pea) that was the original reason for the procedure.The ct scan showed no evidence of either the balloon or the foreign body (pea).The respiratory physician thought the patient may have coughed them up during sleep and potentially swallowed.No additional procedures were required after the rigid bronchoscopy and ct scan.The patient has shown no subsequent adverse effects and the patient has returned to normal work.
 
Additional Manufacturer Narrative
The device was not returned.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.Additionally, and correction to the initial with information inadvertently left out (d4-lot number and d9) and to provide an update to fields (h3).The subject device was manufactured on april 2023 based on the provided 3 digit lot information "34k".However, the exact date is unknown.The device was evaluated by olympus, and the tube was broken at 15 mm from the distal end of the insertion portion.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely event 1 " the patient ended up going to cardio-thoracic in the rie for treatment" due to the device malfunction.Additionally, it is possible the balloon fell out because the tubing ruptured.The following mechanisms may have caused the tube to rupture.1) the tip of the tube became fixed during foreign matter collection.2) the tube was pulled further while it was fixed.3) a load was applied to the tube, causing it to break.The following mechanisms could be responsible for balloon dislodgement from the fixation site.1) a force beyond the strength resistance was applied to the balloon when retrieving foreign materials.2) the fixed area at the rear end of the balloon broke, and it was displaced to the distal end.However, the root cause of the reported event could not be determined.The event can be prevented by following the instructions for use which state: ·do not use the balloon catheter to retrieve a calculus that is larger than the fistula or lumen size.Doing so could cause patient injury such as bleeding or mucous membrane damage.It could also burst the balloon or cause the balloon to become stuck in the fistula or lumen, resulting in the distal end of the instrument breaking off and remaining inside the fistula or lumen.·the volume of the air in the balloon should not exceed the parameters specified in the tables in chapter 8, ¿specifications¿.Otherwise, the balloon may burst or may not deflate properly.When the balloon does not deflate, do not operate the balloon catheter with excessive force.Otherwise, the distal end of the instrument may break off and could remain inside the patient.·do not insert the instrument into the endoscope unless you have a clear endoscopic field of view.If you cannot see the distal end of the insertion portion in the endoscopic field of view or in the x-ray images, do not use it.This could cause patient injury, such as punctures, bleeding, or mucous membrane damage.It may also damage the endoscope and/or instrument.·do not operate the instrument abruptly or with excessive force when retrieving a foreign object.Otherwise, patient injury such as bleeding, mucous membrane damage, or edema may occur.·if the balloon cannot be deflated, withdraw it using an appropriate method determined by the specialist.If an excessive force is applied on the balloon catheter when the balloon cannot be deflated, patient injury such as bleeding, mucous membrane damage, or edema may occur.It could also cause the balloon to burst or the distal end of the instrument to break off, which could remain inside the patient.·do not withdraw the instrument from the endoscope if the forceps elevator is up.This could damage the instrument.Olympus will continue to monitor field performance for this device.

Brand Name
DISPOSABLE BALLOON CATHETER
Common Device Name
DISPOSABLE BALLOON CATHETER
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18833780
Report Number9614641-2024-00565
Device Sequence Number7415463
Product Code EOQ
UDI-Device Identifier04953170047398
UDI-Public04953170047398
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K962901
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB5-2C
Device Lot Number34K
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/05/2024
Supplement Date Received by Manufacturer06/21/2024
Initial Report FDA Received Date03/04/2024
Supplement Report FDA Received Date06/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown